FDA Issues Strong Warning on Topical Anesthetics--January 2009

Lauren Green, Associate Editor
Published Online: Thursday, January 29, 2009
Follow Pharmacy_Times:
The FDA recently issued a public health advisory to alert health care professionals and patients about potentially serious and life-threatening side effects from the improper use of topical anesthetics, available both OTC and by prescription.
 
An earlier advisory on skin-numbing products was issued 2 years ago. The 2009 alert was prompted by new reports of adverse events—especially the deaths of 2 women who used topical anesthetics before a laser hair removal procedure. The use of these products before cosmetic procedures is of particular concern to the FDA, because a medical professional may not be present to supervise.
 
Topical anesthetics contain drugs such as lidocaine, tetracaine, benzocaine, and prilocaine in a cream, ointment, or gel. When applied to the skin surface, they can be absorbed into the bloodstream and, if used improperly, may cause side effects, such as irregular heartbeat, seizures, breathing difficulty, coma, or even death, the FDA warns.
 
The following summarizes the FDA’s advice for patients when a topical anesthetic is recommended for their use:
  • Use the lowest strength and amount of medication necessary for pain relief.
  •  Apply sparingly, and only to the area where pain exists or is expected to occur.
  •  Do not apply to broken or irritated skin.
  • Do not wrap the treated skin with plastic wrap or other dressings or apply heat to skin treated with these products.
The FDA is urging patients to consult their health care professionals about how to lower their chance of side effects. To read the full FDA 2009 Public Health Advisory on this topic, go to www.fda.gov/cder/drug/advisory/topical_anesthetics.htm.
 
For other articles in this issue, see:
 
 
 
 


Related Articles
Since 2007, the pharmaceutical industry, several professional societies, and the FDA have collaborated on initiatives designed to limit the use of OTC cough and cold medications in young children.
Two cofounders of a Massachusetts compounding pharmacy, plus 12 other former employees, have been arrested for allegedly distributing tainted drugs that caused a fungal meningitis outbreak in 2012, killing 64 individuals.
Cedarville University third-year doctor of pharmacy students have been partnering with hospitals in the Dayton-Kettering region to administer influenza vaccines to employees.
Latest Issues
$auto_registration$